Heart Disease Expert Forum
Still desperate for sleep
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Still desperate for sleep

Dear Dr.,
I posted earlier about my trouble sleeping, since then I have tried over the counter sleeping pills, they didn't seem to help. I was recommended by CCF's neuro. to take melatonin, it hasn't helped.  I recently decreased my dosage of atenolol for IST and the holter showed it was sufficient. I didn't have this problem while on atenolol and my neuro said "of course", the med. was knocking me out and that's why  I didn't have the daytime tiredness. Anyway, I am curious, was it just a benefit of the atenolol or could it be that 2 weeks after the holter (3 weeks after the decrease) that maybe I need to go back to the higher dosage?
Thank you for your time,again.
Related Discussions
238668_tn?1232735930
Dear jan,
'To sleep, perchance to dream....'  Sleep is something we all need but sometimes won't come.  The good news is that you won't die from lack of sleep - just feel terrible.  Eventually 99% of cases of insomnia disappear after a few days.  You must force yourself to stay awake during the day (no naps!) and avoid caffeine for 8 hours prior to bedtime.  Also establish a bedtime routine - e.g. hot bath, reading, etc - but don't lay down until you are ready to sleep.  Once in bed if you can't sleep get up and do something else for awhile.  Eventually you body will be sleepy and you can rest.  Get up the next morning at your usual time (don't sleep in).  Medications can help but overreliance should be avoided.  In general antihistamines are safe and make most people sleepy.  However, in some people they may have the opposite effect!  You will need to check with your doctor concerning specific recommendations for yourself.  Your doctor may also want to order sleep studies to make sure there is not a medical problem causing your lack of sleep.  Hang in there.  Wishing you many happy zzzzzzzz's,
4 Comments
Blank
Avatar_n_tn
I went thru a similar situation last year.
Everything started when I went thru a lot of stress (college graduation), and ended up in ER with tachycardia (which was later found to be IST).  At that time I was put on Atenolol and lorazepam.  After about a week taking both, I tried stopping but couldn't sleep, so started trying different meds to sleep:  Ambien, tylenol PM (which made it worse), melatonin, valerian, Kava-kava, Buspar, etc, etc, etc.  Nothing worked.  I could go 3 days without sleep, then sleep for a couple of hrs, and then another couple of days without sleep again, I couldn't think clearly, became depressed, and didn't want to live like that (needless to say it was the worse thing that has happened in my life).
I really don't know what started it: the meds, stress, who knows.  But I think trying so many things worsened the situation.  My body chemistry was out of balance.  This lasted for about 3 months.  I kept taking the lorazepam at nights, and started lowering the dose little by little, so I could get a couple of hrs of sleep at least.  I started eating healthier (foods to increase my serotonin levels), tried to keep a positive attitude (I used to tell myself this was a temporary situation), and became progressively better.  
Now I have no problems sleeping.  A couple of months ago I was put on another beta blocker (Toprol) for the IST, and was afraid at first, but it didn't give me any side effects.
My best wishes for you, and if you have any questions don't hesitate to ask.
Poly
Blank
Avatar_n_tn
Dear Jan,
   If you are still having sleeping difficulties, I would
like to suggest acupuncture as a safe alternative for curing
your insomnia. You might be pleasantly surprised. If you find
a good acupuncturist in your area, s/he should be able to
balance the disharmony that is causing your insomnia, also
a good one may be able to suggest "Qi Gong" like exercises
to help calm the mind down. Good Luck.
Blank
Avatar_n_tn
Dear Jan,
   If you are still having sleeping difficulties, I would
like to suggest acupuncture as a safe alternative for curing
your insomnia. You might be pleasantly surprised. If you find
a good acupuncturist in your area, s/he should be able to
balance the disharmony that is causing your insomnia, also
a good one may be able to suggest "Qi Gong" like exercises
to help calm the mind down. Good Luck.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank